News, Culture & Society

Virginia man’s ‘skin peeled off’ after J&J Covid vaccine    

A 74-year-old Virginia man broke out into a scarlet red rash after getting Johnson & Johnson’s one-dose COVID-19 vaccine. 

What began as a slight ‘discomfort’ under Richard Terrell’s arm four days after his vaccination quickly escalated into an itchy, swollen flush covering most of his body.  

‘It all happened so fast. My skin peeled off,’ Terrell told WRIC. 

By March 19, he sought a dermatologist’s help, and the doctor sent him to an emergency room. 

His doctors at the ER ultimately ruled that Terrell’s scary skin condition was indeed an extremely rare side effect of the vaccine, caused by the frenzied activation of his immune system.    

Terrell’s reaction was reported to the Centers for Disease Control and Prevention (CDC) and, after five days in the hospital, he recovered and was able to go home. 

Despite the harrowing reaction, Terrell does not regret his vaccination and encourages everyone to get theirs. 

What began as a slight ‘discomfort’ under Richard Terrell’s arm four days after his vaccination quickly escalated into an itchy, swollen flush covering most of his body

Terrell, 74, had to go to the ER where he spent five days in treatment and doctors ruled his painful rash a reaction to the J&J shot

Terrell, 74, had to go to the ER where he spent five days in treatment and doctors ruled his painful rash a reaction to the J&J shot 

Terrell’s reaction was not unlike the ‘Covid arm’ rash seen in some recipients of Moderna’s vaccine. 

But the splotch is typically a harmless response from the immune system to the shot that fades within a week.

The official term used by dermatologists and allergists to describe the side effect is ‘delayed cutaneous hypersensitivity.’

Cutaneous means affecting the skin, hypersensitivity mean an unwanted reaction produced by the immune system and delayed because it typically occurs days after the shot is given.

The rash is typically red and swollen, and sometime painful to the touch, and always appears on the arm in which the vaccine was administered.

His legs and hands swelled grotesquely and turned a deep, painful purple, cracked and peeled

His legs and hands swelled grotesquely and turned a deep, painful purple, cracked and peeled

Such reactions have also been found in people who’ve received tetanus vaccines, the chickenpox vaccine and the MMR (measles, mumps, rubella) vaccine.

But Terrell’s reaction went beyond mild, passing irritation. 

His legs and hands swelled grotesquely and turned a deep, painful purple. 

‘It was stinging, burning and itching,’ Terrell told WRIC. 

‘Whenever I bent my arms or legs, like the inside of my knee, it was very painful where the skin was swollen and was rubbing against itself.’ 

Even Terrell’s back broke out red splotches. 

He stuck it out for several days before making an appointment with a dermatologist, who sent him to an emergency room where he was quickly admitted to Virginia Commonwealth University (VCU).  

Doctors think the reaction was due to a rare interaction between Terrell's genetics and the shot

Doctors think the reaction was due to a rare interaction between Terrell’s genetics and the shot 

‘We ruled out all the viral infections, we ruled out COVID-19 itself, we made sure that his kidneys and liver was okay, and finally we came to the conclusion that it was the vaccine that he had received that was the cause,’ Dr Fnu Nutan, who treated Terrell.

‘kin is the largest organ in the body, and when it gets inflamed like his was, you can lose a lot of fluids and electrolytes,’ she said, explaining that the reaction can become life-threatening as a result of dehydration if left untreated.  

Allergic reactions to all three COVID-19 vaccines authorized in the U.S. 

In fact, they are even more uncommon with Johnson & Johnson’s vaccine than those made by Moderna and Pfizer. 

It’s not clear what, if any, allergies Terrell has. 

But his doctors suspect that he may have some rare genetic traits the interact with ingredients in the vaccine to trigger the out of control and painful reaction he had to the shot. 

Within five days, Terrell had recovered and was sent home, though he says he is still weak and regaining his strength. 

Still, both he and Dr Nutan say the shot is worth it. 

‘If you look at the risk for adverse reaction for the vaccine it’s really, really low,’ Dr Nutan said. 

‘We haven’t seen a great concern at all. I am a big proponent of the vaccine.’ 

Read more at DailyMail.co.uk